Difference between revisions of "Vitali variation"
(Importing text file) |
Ulf Rehmann (talk | contribs) m (typo) |
||
(5 intermediate revisions by 2 users not shown) | |||
Line 1: | Line 1: | ||
− | + | {{TEX|done}} | |
+ | {{MSC|26B30|26A45}} | ||
+ | [[Category:Analysis]] | ||
− | |||
− | |||
− | + | A generalization to functions of several variables of the [[Variation of a function]] of one variable, proposed by Vitali in {{Cite|Vi}} (see also {{Cite|Ha}}). The same definition of variation was subsequently proposed by H. Lebesgue {{Cite|Le}} and M. Fréchet {{Cite|Fr}} and it is sometimes called Fréchet variation. However the modern theory of functions of bounded variation uses a different generalization (see [[Function of bounded variation]] and [[Variation of a function]]). Therefore the Vitali variation is seldomly used nowadays. | |
− | + | Consider a rectangle $R:= [a_1, b_1]\times \ldots \times [a_n, b_n]\subset \mathbb R^n$ and a function $f:R\to \mathbb R$. We define | |
+ | \[ | ||
+ | \Delta_{h_k} (f, x) := f (x_1, \ldots, x_k+ h_k, \ldots, x_n) - f(x_1, \ldots, x_k, \ldots x_n) | ||
+ | \] | ||
+ | and, recursively, | ||
+ | \[ | ||
+ | \Delta_{h_1h_2\ldots h_k} (f, x):= \Delta_{h_k} \left(\Delta_{h_1\ldots h_{k-1}} , x\right)\, . | ||
+ | \] | ||
+ | Consider next the collection $\Pi_k$ of finite ordered families $\pi_k$ of points $t_k^1 < t_k^2< \ldots < t_k^{N_k+1}\in [a_k, b_k]$. For each such $\pi_k$ we denote by $h^i_k$ the difference $t_k^{i+1}- t_k^i$. | ||
− | + | '''Definition''' We define the Vitali variation of $f$ to be the supremum over $(\pi_1, \ldots, \pi_n)\in \Pi_1\times \ldots \times \Pi_n$ of the sums | |
+ | \begin{equation}\label{e:v_variation} | ||
+ | \sum_{i_1=1}^{N_1} \ldots \sum_{i_n=1}^{N_n} \left|\Delta_{h^{i_1}_1\ldots h^{i_n}_n} \left(f, \left(x^{i_1}_1, \ldots x^{i_n}_n\right)\right)\right|\, | ||
+ | \end{equation} | ||
+ | If the Vitali variation is finite, then one says that $f$ has bounded (finite) Vitali variation. | ||
+ | $f$ has finite Vitali variation if and only if it can be written as difference of two functions for which all the sums of type \eqref{e:v_variation} are nonnegative. This statement generalizes | ||
+ | the [[Jordan decomposition|Jordan decomposition]] of a [[Function of bounded variation|function of bounded variation]] of one variable. | ||
− | + | The class of functions with finite Vitali variation may be used to introduce the multi-dimensional [[Stieltjes integral|Stieltjes integral]], as was observed in {{Cite|Fr}}. Fréchet also used it in {{Cite|Fr1}} to study continuous bilinear functionals on the space of continuous functions of two variables of the form $(x_1,x_2)\mapsto \phi (x_1)\phi (x_2)$. | |
− | + | The classical [[Jordan criterion]] for the convergence of Fourier series can be extended to functions which have finite Vitali variation (see {{Cite|MT}}). In particular, if a function $f$ on $[0,2\pi]^n$ has finite Vitali variation, then the rectangular partial sums of its Fourier series converges at every $x=(x_1, \ldots x_n)$ to the value | |
− | + | \[ | |
− | + | \frac{1}{2^n} \sum f(x_1^\pm, \ldots, x_n^\pm)\, . | |
− | + | \] | |
− | |||
====References==== | ====References==== | ||
− | + | {| | |
+ | |- | ||
+ | |valign="top"|{{Ref|Fr}}|| M. Fréchet, "Extension au cas d'intégrales multiples d'une définition de l'intégrale due à Stieltjes" ''Nouv. Ann. Math. ser. 4'' , '''10''' (1910) pp. 241–256. JFM {{ZBL|41.0333.02}} | ||
+ | |- | ||
+ | |valign="top"|{{Ref|Fr1}}|| M. Fréchet, "Sur les fonctionelles bilinéaires" ''Trans. Amer. Math. Soc.'' , '''16''' : 3 (1915) pp. 215–234 JFM {{ZBL|45.0546.01}} | ||
+ | |- | ||
+ | |valign="top"|{{Ref|Ha}}|| H. Hahn, "Theorie der reellen Funktionen" , '''1''' , Springer (1921). JFM {{ZBL|48.0261.09}} | ||
+ | |- | ||
+ | |valign="top"|{{Ref|Le}}|| H. Lebesgue, "Sur l'intégration des fonctions discontinues" ''Ann. Sci. École Norm. Sup. (3)'' , '''27''' (1910) pp. 361–450. | ||
+ | |- | ||
+ | |valign="top"|{{Ref|MT}}|| M. Morse, W. Transue, "The Fréchet variation and the convergence of multiple Fourier series" ''Proc. Nat. Acad. Sci. USA'' , '''35''' : 7 (1949) pp. 395–399. {{MR|0030587}} {{ZBL|0033.35901}} | ||
+ | |- | ||
+ | |valign="top"|{{Ref|Ri}}|| F. Riesz, B. Szökefalvi-Nagy, "Functional analysis" , F. Ungar (1955). {{MR|0071727}} {{ZBL|0732.47001}} {{ZBL|0070.10902}} {{ZBL|0046.33103}} | ||
+ | |- | ||
+ | |valign="top"|{{Ref|Vi}}|| G. Vitali, "Sui gruppi di punti e sulle funzioni di variabili reali" ''Atti Accad. Sci. Torino'' , '''43''' (1908) pp. 75–92. JFM {{ZBL|39.0101.05}} | ||
+ | |- | ||
+ | |} |
Latest revision as of 12:29, 10 February 2020
2020 Mathematics Subject Classification: Primary: 26B30 Secondary: 26A45 [MSN][ZBL]
A generalization to functions of several variables of the Variation of a function of one variable, proposed by Vitali in [Vi] (see also [Ha]). The same definition of variation was subsequently proposed by H. Lebesgue [Le] and M. Fréchet [Fr] and it is sometimes called Fréchet variation. However the modern theory of functions of bounded variation uses a different generalization (see Function of bounded variation and Variation of a function). Therefore the Vitali variation is seldomly used nowadays.
Consider a rectangle $R:= [a_1, b_1]\times \ldots \times [a_n, b_n]\subset \mathbb R^n$ and a function $f:R\to \mathbb R$. We define \[ \Delta_{h_k} (f, x) := f (x_1, \ldots, x_k+ h_k, \ldots, x_n) - f(x_1, \ldots, x_k, \ldots x_n) \] and, recursively, \[ \Delta_{h_1h_2\ldots h_k} (f, x):= \Delta_{h_k} \left(\Delta_{h_1\ldots h_{k-1}} , x\right)\, . \] Consider next the collection $\Pi_k$ of finite ordered families $\pi_k$ of points $t_k^1 < t_k^2< \ldots < t_k^{N_k+1}\in [a_k, b_k]$. For each such $\pi_k$ we denote by $h^i_k$ the difference $t_k^{i+1}- t_k^i$.
Definition We define the Vitali variation of $f$ to be the supremum over $(\pi_1, \ldots, \pi_n)\in \Pi_1\times \ldots \times \Pi_n$ of the sums \begin{equation}\label{e:v_variation} \sum_{i_1=1}^{N_1} \ldots \sum_{i_n=1}^{N_n} \left|\Delta_{h^{i_1}_1\ldots h^{i_n}_n} \left(f, \left(x^{i_1}_1, \ldots x^{i_n}_n\right)\right)\right|\, \end{equation} If the Vitali variation is finite, then one says that $f$ has bounded (finite) Vitali variation. $f$ has finite Vitali variation if and only if it can be written as difference of two functions for which all the sums of type \eqref{e:v_variation} are nonnegative. This statement generalizes the Jordan decomposition of a function of bounded variation of one variable.
The class of functions with finite Vitali variation may be used to introduce the multi-dimensional Stieltjes integral, as was observed in [Fr]. Fréchet also used it in [Fr1] to study continuous bilinear functionals on the space of continuous functions of two variables of the form $(x_1,x_2)\mapsto \phi (x_1)\phi (x_2)$.
The classical Jordan criterion for the convergence of Fourier series can be extended to functions which have finite Vitali variation (see [MT]). In particular, if a function $f$ on $[0,2\pi]^n$ has finite Vitali variation, then the rectangular partial sums of its Fourier series converges at every $x=(x_1, \ldots x_n)$ to the value \[ \frac{1}{2^n} \sum f(x_1^\pm, \ldots, x_n^\pm)\, . \]
References
[Fr] | M. Fréchet, "Extension au cas d'intégrales multiples d'une définition de l'intégrale due à Stieltjes" Nouv. Ann. Math. ser. 4 , 10 (1910) pp. 241–256. JFM Zbl 41.0333.02 |
[Fr1] | M. Fréchet, "Sur les fonctionelles bilinéaires" Trans. Amer. Math. Soc. , 16 : 3 (1915) pp. 215–234 JFM Zbl 45.0546.01 |
[Ha] | H. Hahn, "Theorie der reellen Funktionen" , 1 , Springer (1921). JFM Zbl 48.0261.09 |
[Le] | H. Lebesgue, "Sur l'intégration des fonctions discontinues" Ann. Sci. École Norm. Sup. (3) , 27 (1910) pp. 361–450. |
[MT] | M. Morse, W. Transue, "The Fréchet variation and the convergence of multiple Fourier series" Proc. Nat. Acad. Sci. USA , 35 : 7 (1949) pp. 395–399. MR0030587 Zbl 0033.35901 |
[Ri] | F. Riesz, B. Szökefalvi-Nagy, "Functional analysis" , F. Ungar (1955). MR0071727 Zbl 0732.47001 Zbl 0070.10902 Zbl 0046.33103 |
[Vi] | G. Vitali, "Sui gruppi di punti e sulle funzioni di variabili reali" Atti Accad. Sci. Torino , 43 (1908) pp. 75–92. JFM Zbl 39.0101.05 |
Vitali variation. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Vitali_variation&oldid=16159